MAUDE Adverse Event Report: BIOMERIEUX, SA PREVI® COLOR GRAM

BIOMERIEUX, SA PREVI® COLOR GRAM
Model Number 414292
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) reported gram staining issues for blood culture samples from two patients (p1, p2), in association with the previ® color gram instrument.The customer stated that blood culture bottles for each patient, were processed with the bact/alert ® instrument and flagged as positive.The cultures were then placed on isolation media and also gram stained.The initial gram stain results were gram negative coccobacilli (p1) and bacilli (p2).After 24 hours there was no growth on the isolation media, so the same bottles had the gram stain repeated, and the results were gram positive coccobacilli (p1) and bacilli (p2).Vitek® ms identified both samples as listeria monocytogenes (gram positive bacilli).The customer reported that when coloring these blood culture samples in the instrument, they were accompanied by other samples in which bacterial morphology was observed adequate for each type of sample and where both gram-positive and gram-negative bacteria are detected.The customer stated the wrong result was reported to the physician but patient treatment was not impacted.The patient's clinical signs did not coincide with the symptoms of a gram-negative microorganism, so the doctor decided to continue with the initial treatment until the final result of the culture.P1 was a (b)(6) female renal patient, and p2 was a newborn patient.There is no indication or report from the hospital or treating physician to biomérieux that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was done following the report of gram staining issues for blood culture samples from two patients in association with the previ® color gram instrument.The initial gram stain results were gram negative for both patients.Repeat results were gram positive.Vitek® ms identified both samples as listeria monocytogenes (gram positive bacilli).For the investigation, biomérieux requested the following from the customer: pictures of staining and of the instrument; logs from the instrument; qc slides if done; other similar problem before and after this case.Pictures of staining were sent without legend and interpretation.No picture of the instrument was provided; no log sent : however, customer said that the daily, weekly and monthly maintenances were well done; the customer had previously registered a complaint for a staining issue on 05may2017, and troubleshooting determined there to be a problem with cleaning and priming of the instrument; the customer said that when the issue occurred, there was other samples in the previ-color.The results seen were adequate for each type of sample, and both gram-positive and gram-negative were observed.In the following documentation, it is written: "antibiotic treatment may render gram-positive bacteria more susceptible to decolorization." reference: impact of reporting gram stain results from blood culture bottles on the selection of antimicrobial agents - american journal of clinical pathology, volume 132, issue 1, 1 july 2009." conclusion: taking in account all provided information, the investigation did not provide evidence that the misinterpretation was due to the previ color gram system.

Brand Name
PREVI® COLOR GRAM
Common Device Name
PREVI® COLOR GRAM
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme, les grottes isere 38390
FR  38390
MDR Report Key8116175
Report Number3002769706-2018-00248
Device Sequence Number268701
Product Code KPA
UDI-Device Identifier03573026415310
UDI-Public03573026415310
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number414292
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2018
Supplement Date Received by Manufacturer01/15/2019
Initial Report FDA Received Date11/29/2018
Supplement Report FDA Received Date02/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR